Alert archive / Louisiana / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 52, NWS New Orleans, LA

July 7, 2002Saint Tammany Parish, Washington Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Jul 7, 2002, 5:12 PM CDT for Saint Tammany Parish, Washington Parish, Louisiana. It was in force for 63 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 7, 2002, 5:12 PM CDT (22:12 UTC)
Expired
Jul 7, 2002, 6:15 PM CDT
In force
63 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Saint Tammany Parish, LA, Washington Parish, LA

What was reported inside it

TimeReportWhereRemark
Jul 7, 5:30 PM CDTThunderstorm WindIsabel, LASeveral trees and power lines were blown down along Highway 60.
Jul 7, 6:10 PM CDTThunderstorm WindGoodbee, LANumerous trees were blown down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 10.2 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2002-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2002-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2234 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
868 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 072212
SVRNEW
LAC103-117-072315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
512 PM CDT SUN JUL 7 2002

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. TAMMANY PARISH IN SOUTHEAST LOUISIANA
  WASHINGTON PARISH IN SOUTHEAST LOUISIANA
  
* UNTIL 615 PM CDT

* AT 508 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER SUN...OR ABOUT 9 MILES SOUTH OF
  BOGALUSA...MOVING WEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   SUN...BUSH AT 520 PM CDT
   FOLSOM AT 605 PM CDT

LARGE HAIL AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. TAKE COVER
IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3044 9024 3069 9024 3074 8979 3058 8974

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:30 PM CDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jul 7, 3:30 PM CDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 PM CDT SUN JUL 7 2002

RADAR IS GETTING BUSY WITH A FEW THUNDERSTORMS HAVING ALREADY
REACHED STRONG TO SEVERE THRESHOLDS. SURFACE CONVERGENCE HAS
INCREASED ACROSS INLAND SECTIONS OF SOUTH MS NEAR A SURFACE
TROUGH...AND OVER AREAS FROM NEAR MORGAN CITY TO THIBODAUX...ALONG
THE LAKE PONTCHARTRAIN LAKE BREEZE. MAY HAVE TO ISSUE AFTERNOON
PACKAGE WITH A /REMAINDER OF THIS AFTERNOON/ PERIOD IF CONVECTION
BECOMES MORE WIDESPREAD AND SEVERE. OUTSIDE OF THUNDERSTORM
AREAS...HEAT HAS BECOME A PROBLEM WITH HEAT INDICES GENERALLY IN THE
100 TO 105 DEGREE RANGE.

THUNDERSTORMS SHOULD MOSTLY DIE OFF BY MIDNIGHT TONIGHT. ON MONDAY...
AN INVERTED MID LEVEL TROUGH MOVING WEST ACROSS THE GULF WILL BRING
ADDITIONAL UPPER LEVEL SUPPORT...HOWEVER...SLIGHTLY LIGHTER WIND
FIELDS ALOFT AND WEAKER PVA SHOULD KEEP SEVERE THUNDERSTORMS MORE
ISOLATED THAN TODAY. TEMPERATURES SHOULD HAVE NO PROBLEM REACHING
THE LOWER 90S...BUT SCATTERED CONVECTION COULD GET STARTED A LITTLE
EARLIER. WILL BE MONITORING ANY POTENTIAL TROPICAL DEVELOPMENT IN
THE CENTRAL GULF OF MEXICO...BUT THIS SYSTEM WILL HAVE NO IMPACT ON
WEATHER ALONG THE CENTRAL GULF COAST AS IT WILL LIKELY MOVE WEST
TOWARDS THE NORTHEAST MEXICAN OR SOUTH TEXAS COAST.

FOR TUESDAY THROUGH FRIDAY...A WEAK UPPER LEVEL RIDGE TO THE NORTH
WITH WEAK DISTURBANCES IN THE EASTERLIES OVER THE GULF WILL CONTINUE
A SIMILAR PATTERN WITH SCATTERED DIURNAL CONVECTION OVER LAND AND
LATE NIGHT AND MORNING CONVECTION OVER THE COASTAL WATERS.
TEMPERATURES SHOULD REMAIN FAIRLY CLOSE TO NORMAL. ANOTHER WEAK
SURFACE BOUNDARY MAY SAG SOUTH NEAR THE SOUTHWEST MS ZONES THURSDAY
AND FRIDAY AS ANOTHER DEEP UPPER TROUGH MOVES ACROSS THE NORTHEAST
U.S.

MCB 73/92/72/91/73 24242   BTR 73/91/73/90/73 24242
MSY 76/91/75/90/76 14242   GPT 74/89/73/89/74 14242

.NEW...NONE
LA...NONE.
MS...NONE.

22

In the hours before

Special weather statement, Jul 7, 11:15 AM CDT, 5 hours 57 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-080100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1115 AM CDT SUN JUL 7 2002

...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING...

.SYNOPSIS...A MOIST AND UNSTABLE AIRMASS COMBINED WITH A WEAK
UPPER AIR DISTURBANCE MOVING WESTWARD ACROSS THE AREA WILL LEAD TO
SCATTERED THUNDERSTORM DEVELOPMENT THIS AFTERNOON...PERSISTING INTO
THE EARLY EVENING HOURS.

.SEVERE THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP DURING THE
AFTERNOON HOURS. A FEW OF THE STRONGER THUNDERSTORMS MAY REACH SEVERE
LEVELS...DUE TO EFFECT OF STRONG DAYTIME HEATING...MOIST UNSTABLE AIR
IN THE LOWER PART OF ATMOSPHERE...AND DRY AND COOLER AIR IN THE MID
LEVELS OF THE ATMOSPHERE. THE STRONGER STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WIND GUSTS. FREQUENT CLOUD TO GROUND LIGHTNING
AND HEAVY RAINFALL AMOUNTS OF 1 TO 2 INCHES IN A SHORT PERIOD OF
TIME CAN BE EXPECTED WITH THE THUNDERSTORM ACTIVITY THIS AFTERNOON.

.MARINE HAZARDS...
SCATTERED THUNDERSTORMS MOVING OUT OF THE EAST AND NORTHEAST ARE
EXPECTED TO MOVE INTO THE COASTAL WATERS DURING THE AFTERNOON AND
EVENING HOURS. A FEW OF THE STRONGER SQUALLS WILL BE CAPABLE OF
PRODUCING WIND GUSTS TO 45 KNOTS...LOCALLY ROUGH SEAS...FREQUENT
LIGHTNING AND REDUCED VISIBILITIES IN TORRENTIAL RAIN. WATERSPOUTS
MAY ALSO BE A POSSIBILITY.

.EXCESSIVE HEAT...
THE COMBINATION OF HIGH HUMIDITY LEVELS AND HOT TEMPERATURES
REACHING THE LOWER TO MID 90S WILL RESULT IN HEAT INDICES AROUND 105
DEGREES INLAND FROM THE COAST. COASTAL SECTIONS CAN EXPECT HEAT
INDICES FROM 100 TO 104 DEGREES THIS AFTERNOON.

.ACTIONS...
EMERGENCY MANAGEMENT OFFICIALS SHOULD MONITOR LATER FORECASTS AND
STATEMENTS.

FOR MORE INFORMATION...VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/LIX
(ALL LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 4:44 PM CDTSevere Thunderstorm WarningLIXEast Feliciana, Pointe Coupee, West Feliciana61 min
Jul 7, 4:55 PM CDTSevere Thunderstorm WarningLIXTangipahoa35 min
Jul 7, 5:10 PM CDTSevere Thunderstorm WarningLIXEast Baton Rouge, Livingston35 min
Jul 7, 5:40 PM CDTTornado WarningLIXWashington30 days
Jul 7, 5:55 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge20 min
Jul 7, 6:08 PM CDTTornado WarningLIXSaint Tammany, Tangipahoa22 min
Jul 7, 6:28 PM CDTSevere Thunderstorm WarningLIXIberville, West Baton Rouge47 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.